Hail, Union
- When
- April 4, 8:00 PM CST
- Where
- Union County, Anna
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.467, -89.250
A thunderstorm tracked east across southern Illinois, beginning near Anna and exiting into Kentucky from Hardin County. The storm produced sporadic reports of hail up to dime size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A thunderstorm tracked east across southern Illinois, beginning near Anna and exiting into Kentucky from Hardin County. The storm produced sporadic reports of hail up to dime size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 4, 4:15 PM CST, 3 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 415 PM CST FRI APR 4 2003 RUNNING WAY BEHIND TODAY...SO WILL BE BRIEF. MAIN PROBLEM IS THE POTENTIAL FOR SEVERE WEATHER LATE THIS AFTERNOON AND THIS EVENING. MOST OF THE CWA HAS BEEN COVERED IN CLOUDS ALL DAY...BUT SOME CLEARING IS FINALLY WORKING INTO FAR WESTERN ZONES. THUNDERSTORMS HAVE ALREADY ERUPTED FROM SOUTH CENTRAL MISSOURI NORTHEAST INTO WEST CENTRAL ILLINOIS. THIS AREA HAS BEEN CLEAR FOR MUCH OF THE AFTERNOON...ALLOWING FOR MORE DESTABILIZATION. IT IS UNCERTAIN IF THIS AREA OF MORE UNSTABLE AIR WILL WORK EASTWARD AHEAD OF THE COLD FRONT...BUT WILL COUNT ON THE STORMS MAINTAINING STRENGTH AS THEY MOVE EASTWARD INTO THE AREA. CELLULAR STORMS ARE EXPECTED TO BE MOST NUMEROUS IN THE NORTHWEST PORTION OF THE FORECAST AREA...WITH MORE SCATTERED CONVECTION FURTHER SOUTH. THE CONVECTION IS THEN EXPECTED TO LINE OUT AS OUTFLOWS BEGIN TO ORGANIZE...AND BOW ECHOES AND WIND DAMAGE BECOME THE MAIN THREAT ACROSS THE EASTERN HALF OF THE AREA LATER THIS EVENING. THE SEVERE THREAT SHOULD BE OVER IN EASTERN SECTIONS BY MIDNIGHT...AND THE RAINFALL SHOULD BE DONE BY EARLY MORNING. SKIES SHOULD CLEAR OUT FAIRLY QUICKLY SATURDAY...AS A NICE SURFACE HIGH BRIEFLY BUILDS INTO THE AREA. WARM ADVECTION WILL BRING CLOUDS BACK ACROSS THE AREA QUICKLY ON SATURDAY NIGHT...WITH SOME RAIN POSSIBLE IN SOUTHEAST MISSOURI LATE. INSTABILITY WILL INCREASE ACROSS THE AREA ON SUNDAY...AS LOW LEVEL MOISTURE INCREASES AND A COLD FRONT AND SURFACE LOW APPROACH. WILL MENTION THUNDERSTORMS LIKELY SUNDAY AND SUNDAY NIGHT MOST AREAS. THERE MAY BE A BREAK BEFORE THE FRONTAL PRECIPITATION MOVES IN...BUT LIKELIES LOOK OK. AFTER A LINGERING CHANCE OF PRECIPITATION EARLY MONDAY...THE REST OF THE FORECAST WILL BE DRY. IN THE EXTENDED WILL NOT BITE ON THE 00Z GFS/S CUT OFF LOW...WHICH IS SUPPORTED BY THE 12Z GFS RUN. .PAH...NONE. DRS
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1202 PM CST FRI APR 4 2003 ...A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS THROUGH EARLY TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...UNTIL SUNRISE NO HAZARDOUS WEATHER IS ANTICIPATED FOR THE AFOREMENTIONED TIME FRAME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY AND SUNDAY NIGHT AS THE FRONT MOVES BACK NORTH AS A WARM FRONT. AT THE CURRENT TIME...THE RISK OF SEVERE STORMS APPEARS TO BE SOUTH OF MISSOURI AND KENTUCKY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOOPER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
607 PM CST FRI APR 04 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM 12E VAN BUREN MO 1.00 INCH HAIL
04/04/03 CARTER REPORTED BY TRAINED
SPOTTERS ON HWY 60
BETWEEN VAN BUREN AND
ELLSINOREPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
710 PM CST FRI APR 04 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0706 PM 9S POPLAR BLUFF MO 0.88 INCH HAIL
04/04/03 BUTLER REPORTED BY TRAINED
SPOTTERS AND RELAYED BY
EMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
718 PM CST FRI APR 04 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0712 PM DUDLEY MO 0.75 INCH HAIL
04/04/03 STODDARD REPORTED BY TRAINED
SPOTTERS THROUGH COUNTY
EM
0714 PM POPLAR BLUFF MO 0.88 INCH HAIL
04/04/03 BUTLER REPORTED BY TRAINED
SPOTTERS THROUGH COUNTY
EM. NUMEROUS REPORTS OF
NICKEL SIZE HAIL SOUTH
AND WEST OF POPLAR BLUFFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
731 PM CST FRI APR 04 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0729 PM POPLAR BLUFF MO 1.75 INCH HAIL
04/04/03 BUTLER REPORTED BY MISSOURI
STATE POLICE NUMEROUS
REPORTS ON SOUTH SIDE OF
POPLAR BLUFFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
738 PM CST FRI APR 04 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0729 PM 2W DEXTER MO 1.25 INCH HAIL
04/04/03 STODDARD REPORTED BY TRAINED
SPOTTERS THROUGH EM. THE
HAIL REPORTS VARIED
BETWEEN 1.00 AND 1.25
INCH DIAMETERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
759 PM CST FRI APR 04 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0757 PM SIKESTON MO 0.75 INCH HAIL
04/04/03 SCOTT REPORTED BY TRAINED
SPOTTERS THROUGH EM. THE
HAIL WAS COVERING THE
GROUND IN NW CORNER OF
THE SIKESTON CITY LIMITSThe Paducah radar (KPAH), 61 km away, was scanning. The volume nearest the first event began at 01:59 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349539, 5349540.